Serotonin Syndrome SSRIs & Dextromethorphan 2010-07-10 Global ++Combing SSRIs with Dextromethorphan Can Cause Serotonin Syndrome: Peoples Pharmacy [Light Red] ++ Indicates an important journal article.

http://www.ssristories.com/show.php?item=4347

Summary:

Paragraphs four and five read:  "You may have suffered serotonin syndrome. When too much of this brain chemical accumulates, symptoms may include agitation, rapid heartbeat, muscle twitching, sweating, shivering, nausea, diarrhea, elevated body temperature, changes in blood pressure and mental confusion."

"Dextromethorphan (DM) is found in many cough and cold medicines, including Robitussin DM and NyQuil. Although there is a warning about interactions with monoamine oxidase inhibitors (MAOIs), there is no mention of SSRI antidepressants such as Prozac (fluoxetine) or Zoloft. Nevertheless, serotonin syndrome has been reported when DM is taken with this type of antidepressant (Clinical Toxicology, September 2008)."



http://www.latimes.com/news/health/la-he-pharmacy-20100712,0,5081803.column


People's Pharmacy: Serotonin syndrome

Common cold medicine ingredient doesn't mix with some antidepressants.

By Joe Graedon, Teresa Graedon The People's Pharmacy

July 12, 2010[] []

I take Zoloft (sertraline) for depression, but I had a frightening experience recently. I am in excellent physical health. To relieve a cold, I took one dose of a cold formula that contains dextromethorphan. The box warned about MAOI class antidepressants. It said nothing about Zoloft.

About an hour later, I began to experience chest pain, shortness of breath, shaking and tingling. Paramedics were called and found my EKG and blood pressure were fine, but my heart was racing. I had a textbook panic attack. I've never had one before.

When I refilled the Zoloft, I read the fine print the pharmacist supplied. I noticed, buried in a long list of drug names, that dextromethorphan was listed as harmful in combination with Zoloft. With so many Americans taking SSRI antidepressants, shouldn't there be a warning about this interaction?

You may have suffered serotonin syndrome. When too much of this brain chemical accumulates, symptoms may include agitation, rapid heartbeat, muscle twitching, sweating, shivering, nausea, diarrhea, elevated body temperature, changes in blood pressure and mental confusion.

Dextromethorphan (DM) is found in many cough and cold medicines, including Robitussin DM and NyQuil. Although there is a warning about interactions with monoamine oxidase inhibitors (MAOIs), there is no mention of SSRI antidepressants such as Prozac (fluoxetine) or Zoloft. Nevertheless, serotonin syndrome has been reported when DM is taken with this type of antidepressant (Clinical Toxicology, September 2008).